The Annals of Applied Probability

Weighted approximations of tail processes for $\beta$-mixing random variables

Holger Drees

Full-text: Open access

Abstract

While the extreme value statistics for i.i.d data is well developed, much less is known about the asymptotic behavior of statistical procedures in the presence of dependence.We establish convergence of tail empirical processes to Gaussianlimits for $\beta$-mixing stationary time series. As a consequence, one obtains weighted approximations of the tail empirical quantile function that is based on a random sequence with marginal distribution belonging to the domain of attraction of an extreme value distribution. Moreover, the asymptotic normality is concluded for a large class of estimators of the extreme value index. These results are applied to stationary solutions of a general stochastic difference equation.

Article information

Source
Ann. Appl. Probab., Volume 10, Number 4 (2000), 1274-1301.

Dates
First available in Project Euclid: 22 April 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1019487617

Digital Object Identifier
doi:10.1214/aoap/1019487617

Mathematical Reviews number (MathSciNet)
MR1810875

Zentralblatt MATH identifier
1073.60520

Subjects
Primary: 60F17: Functional limit theorems; invariance principles 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 60G70: Extreme value theory; extremal processes 62G20: Asymptotic properties

Keywords
ARCH-process dependent extreme value index Hill estimator invariance principle statistical tail functional stochastic difference equation tail empirical distribution function tail empirical quantile function time series $\beta$-mixing

Citation

Drees, Holger. Weighted approximations of tail processes for $\beta$-mixing random variables. Ann. Appl. Probab. 10 (2000), no. 4, 1274--1301. doi:10.1214/aoap/1019487617. https://projecteuclid.org/euclid.aoap/1019487617


Export citation

References

  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press.
  • Doukhan, P. (1995). Mixing. Properties and Examples. Springer, New York. Drees, H. (1998a). On smooth statistical tail functionals. Scand. J. Statist 25 187-210. Drees, H. (1998b). A general class of estimators of the extreme value index. J. Statist. Plann. Inference 66 95-112. Drees, H. (1998c). Estimating the Extreme Value Index. Habilitation thesis, Univ. Cologne. Available at euklid.mi.uni-koeln.de/ hdrees/habil.ps
  • Drees, H. and de Haan, L. (1999). Conditions for quantile process approximations. Comm. Statist. Stochastic Models 15 485-502.
  • Drost, F. C. and Klaassen, C. A. J. (1997). Efficient estimationinsemiparametric GARCH models. J. Econometrics 81 193-221.
  • Drost, F. C., Klaassen, C. A. J. and Werker, B. J. M. (1997). Adaptive estimationintime-series models. Ann. Statist. 25 786-817.
  • Eberlein, E. (1984). Weak convergence of partial sums of absolutely regular sequences. Statist. Probab. Lett. 2 291-293.
  • Embrechts, P., Kl ¨uppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events. Springer, Berlin.
  • Engle, R. (1982). Autoregressive conditional heteroskedastic models with estimates of the variance of United Kingdom inflation. Econometrica 50 987-1007.
  • Fernique, X. M. (1975). Regularite des trajectoires des fonctions aleatoires gaussiennes. Ecole d'Et´e de Probabilit´es des Saint-Flour IV. Lecture Notes in Math. 1-96. Springer, Berlin.
  • Gill, R. D. (1989). Nonand semi-parametric maximum likelihood estimators and the von Mises method I. Scand. J. Statist. 16 97-128.
  • Goldie, C. M. (1989). Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 126-166.
  • Hill, B. M. (1975). A simple general approach to inference about the tail of a distribution. Ann. Statist. 3 1163-1174.
  • Hsing, T. (1991). On tail index estimation using dependent data. Ann. Statist. 19 1547-1569.
  • Kesten, H. (1973). Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207-248.
  • Leadbetter, M. R., Lindgren, G. and Rootz´en, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, New York.
  • Moore, D. S. and Spruill, M. C. (1975). Unified large-sample theory for general chi-squared statistics for tests of fit. Ann. Statist. 3 599-616.
  • M ´oricz, F. (1982). A general moment inequality for the maximum of partial sums of single series. Acta Sci. Math. Szeged 44 67-75.
  • Pickands III, J. (1975). Statistical inference using extreme order statistics. Ann. Statist. 3 119-131.
  • Puri, M. L. and Tran, L. T. (1980). Empirical distribution functions and functions of order statistics for mixing random variables. J. Multivariate Anal. 10 402-425.
  • Reiss, R.-D. and Thomas, M. (1997). Statistical Analysis of Extreme Values. Birkh¨auser, Basel.
  • Resnick, S. and St aric a, C. (1997). Asymptotic behavior of Hill's estimator for autoregressive data. Comm. Statist. Stochastic Models 13 703-721.
  • Resnick, S. and St aric a, C. (1998). Tail index estimation for dependent data. Ann. Appl. Probab. 8 1156-1183.
  • Rootz´en, H. (1995). The tail empirical process for stationary sequences. Preprint, Chalmers Univ. Gothenburg. Available at www.math.chalmers.se/Stat/Research/Preprints/ ms95-hr.ps
  • Rootz´en, H. (1998). Example which satisfies (1.1), (2.2), and (2.4) of "The tail empirical process", but not the conclusion of Theorem 2.1. Unpublished manuscript.
  • Shao, Q. M. (1993). Almost sure invariance principles for mixing sequences of random variables. Stochastic Process. Appl. 48 319-334.
  • Shao, Q. M. and Yu, H. (1996). Weak convergence for weighted empirical processes of dependent sequences. Ann. Probab. 24 2098-2127.
  • Shorack, G. R. and Wellner, J. A. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • Smith, R. L. (1987). Estimating tails of probability distributions. Ann. Statist. 15 1174-1207.
  • St aric a, C. (1999). On the tail empirical process of solutions of stochastic difference equations. Preprint, Chalmers Univ. Gothenburg. Available at www.math.chalmers.se/ starica/ resume/aarch.ps.gz.
  • Vervaat, W. (1972). Functional centeral limit theorems for processes with positive drift and their inverses. Z. Wahrsch. Verw. Gebiete 23 245-253.
  • Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. Appl. Probab. 11 750-783.